Severe back pain after S Nerve block and steroid shot

Patient

Q: I have been recently diagnosed with DDD with pain in my lower back and right leg that also causes a severe feeling of having a cold right leg. Oddly enough it is not cold to the touch. I went in today and 2 S Nerve block and steroid shots and will return in one month to get an additional one. My dr said that I had a large amount of inflammation as well. My question is - Is it normal for me to have severe pain that is equal to or a little greater than prior to the shots. I did just have the shots today around 11:00 am but it seems that the pain has not been dulled so far. I am worried that this may mean the shots were not going to be helpful and that surgery may be the only option. Also is there anything that I can do to alleviate the pain. My dr did say to resume my normal activity tomorrow and that exercise may be beneficial. What do you suggest?

Symptoms:  Severe back pain, leg pain and cold leg
Doctor

A:   Hello,
Thank you for your medical query at AskTheDoctor.com
I can understand your concern.
The pain from DDD does respond to the nerve block, as well as, steroid shots as this is one of the recommended conservative methods followed to reduce the pain. It may not really work for the first 1-2 shots, as the body takes time to sensitize to the drug. So, even though it is definitely not normal to experience more pain after the shot, you can wait for a couple of days to see if the pain comes down.

I can understand your apprehensions though as if these methods surgical option called disc fusion may be the only procedure left. However, a lot of patients also benefit from chiropractic therapy or osteopathic manipulations reducing the need of surgery.

So there are other options available. Please do not worry, you can update me in a couple of days whether the pain reduced and you feel any improvement.

Hope this was helpful,
Feel free to discuss further,
Regards.

Comments / Follow Ups

Patient: Thank you for your help. I was just worried that the shot may not work. My leg is cold - internally cold - not cold to the touch... is that also part of this issue? my dr says that it is and that my circulation is fine. Also, I have heard that it can take a few days for the steroid component to start to work. Is that accurate?
Doctor: Hello,
Yes, the numbness and the cold feeling is a part of the DDD.
The doctor must have assessed your circulation and if he mentioned it is fine, then there is nothing to worry about.

And yes, it does take time for the steroid to act, so kindly update me after 2 days.

Regards.

Related Q&A

Q: Chronic lower back pain a right shoulder stuffiness

Q: I had an MRI for some back problems but it came back with this: "Small 1.3 cm lesion in the prepontine cistern, ...

Q: Recent MRI was given to me without results. I have to wait until later in the week to get them.

Q: 23 y.o. female had lower right back pain for about 1 year following a burning pain from bending over (I thought it wa...

Q: Hello, I'm Adriana, I just received MRI results of my brain, I'm 40 yrs old, suffer from migraines, tension headaches...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews